Go Back   NeuroTalk Support Groups > Health Conditions M - Z > Myasthenia Gravis

Myasthenia Gravis For support and discussions on Myasthenia Gravis, Congenital Myasthenic Syndromes and LEMS.

Azapriothine long term usage side-effects

Reply
Thread Tools Display Modes
Unread 01-24-2011, 06:19 AM   #1
Ricardo
Junior Member
 
Join Date: Jan 2011
Posts: 12
Confused Azapriothine long term usage side-effects

Hello all,

1. My wife was recently diagnosed with level IIb Myasthenia Gravis. She is on prednisone for the first month and then steroid sparing immunosuppressant drugs like azapriothine will be introduced. I have read many claims that long term use of immunosuppressants like azathioprine have serious long term effects like skin cancer, lymnphomas and other malignancies i.e. increased risk thereof. My question is how real are these risks i.e. I have seen many incidences of organ transplant patients on azathioprine connected to skin cancers but have seen no real accounts of people with MG developing these side-effects. Does anyone here know of people who have experienced these side-effects when taking azathioprine long term. What dose and for how long mus the dose be taken to cause these side-effects.

2. Also I see many web sites recommending alternate day prednisone as a treatment. Can alternate day prednisone be administered long term without side effects or will the side-effects associated with prednisone also be observed with alternate day doses. As you can see I would like to chose the best treatment for my wife whilst also trying to avoid the nasty side-effects.

Any advice or relaying of experiences will be much appreciated...
Ricardo is offline   Reply With Quote
Unread 01-24-2011, 01:13 PM   #2
nevadabound
Junior Member
 
nevadabound's Avatar
 
Join Date: Jan 2011
Posts: 57
My Mood:
Default hi Ricardo

Hi Ricardo, First find an EXCELLENT neurologist -one that lisitens to you and cares whats going on, im linda and i have general mg eyes-and body- 37 yrs and on azatheraprine 2 yrs along with mestinon- and everybody intake of whats they need of medication is different some work on people and some dont but before that i was on another stronger imminosuppresent called cyclosporine ( sandimuune) i took that for 10 yrs and had to change it did cause kidney problems but the thing is got to outway the benifits of what aza or any immunosuppressant can do for your wife and its great to read info and make a wise descison on what you chose to do and it is scarey reading all whats in the info on any medications, i can walk better- breath better just overall feel like a human, it scarey anytime medications are involved i myself did not want to take anything but i did on my doctors advice and happy i did. but everyone is different you and your wife and doctor will make the right choice. EDUCATE EDUCATE. Linda
nevadabound is offline   Reply With Quote
Unread 01-24-2011, 05:18 PM   #3
Stellatum
Senior Member
 
Join Date: Feb 2010
Posts: 1,168
Default

Hi, Ricardo. I am about to go on azathiopine, too. I don't know about long-term effects, but I know two important things:

1) Your doctor should give your wife a blood test called the TPMT test before she starts the drug. It is to make sure she has the enzyme needed to metabolize it. http://www.medscape.com/viewarticle/586270

2) Your wife will need blood tests regularly while taking the drug--often at first, and then less often. These are to make sure it's not harming her liver or blood count.

Abby
Stellatum is offline   Reply With Quote
Unread 01-24-2011, 10:56 PM   #4
nevadabound
Junior Member
 
nevadabound's Avatar
 
Join Date: Jan 2011
Posts: 57
My Mood:
Default wow thank you

thank you abby i never knew this myself tpmt test, going to ask my doc why i did not have that test , and i wonder if it was because i got diagnosed with kidney desease from cyclosporine 10 yrs of it and kidney doc wanted me off of cyclo asap so called my neurologist and asked if i could be taken off of cyclosporine asap and he then put me on it was cheap for me since i have to pay for it azatherprine that same day... hmm and i do get blood test every six months from nuero and kidney doc and family doc, wow and i say educate yourself looks like i need to..
very imformative info on this site bravo!!
nevadabound is offline   Reply With Quote
Unread 01-25-2011, 01:37 AM   #5
Ricardo
Junior Member
 
Join Date: Jan 2011
Posts: 12
Default

Thanks so much Linda and Abby!

I will be sure to check with our neuro about the TPMT test. My wife also had eczema as a child and her skin thinned out quite a lot due to steriods. Currently her eczema only flares up occasionally. I am also wondering if one is at greater risk for lymphomas and skin cancer if one already has fairly thin skin. The problem with our neuro is that she runs a state clinic and so does not always have the time to answer all one's questions during the consultation. She just tends to prescribe medication without allowing us to be involved with the choice...So if anyone has a link or information or a clinical trial of people who have been on azatheraprine for 15 years or longer please let me know. Also I wonder if it is standard practice to try and taper off the azatheraprine after a few months to see if the patients needs it at all or needs very little...

At least it is very encouraging to be able to talk to people who are in the same position as we are . Thanks alot!
Ricardo is offline   Reply With Quote
Unread 07-18-2011, 10:39 AM   #6
PeterL
New Member
 
Join Date: Jul 2011
Posts: 1
Default MG Aza Trial

Quote:
Originally Posted by Ricardo View Post
So if anyone has a link or information or a clinical trial of people who have been on azatheraprine for 15 years or longer please let me know. Also I wonder if it is standard practice to try and taper off the azatheraprine after a few months to see if the patients needs it at all or needs very little...

At least it is very encouraging to be able to talk to people who are in the same position as we are . Thanks alot!
I wonder how things developed for you? I've only just seen and joined the forum but I do MG (a little over 3 years). This link might help - not able to post a link I see in which case Google 'myasthenia gravis Azathioprine long term' and that provides a paper with a very encouraging trial result. No doubt search hard enough and there'll be one to cause concern but one does for me.

Peter
PeterL is offline   Reply With Quote
Unread 09-05-2011, 03:09 AM   #7
Ricardo
Junior Member
 
Join Date: Jan 2011
Posts: 12
Default

Quote:
Originally Posted by PeterL View Post
I wonder how things developed for you? I've only just seen and joined the forum but I do MG (a little over 3 years). This link might help - not able to post a link I see in which case Google 'myasthenia gravis Azathioprine long term' and that provides a paper with a very encouraging trial result. No doubt search hard enough and there'll be one to cause concern but one does for me.

Peter
Hi Peter,

things are much better now compared with my wife's flare up at the start of this year. At the moment we are trying to taper off her prednisone, which is now at 25mg per day and it seems like the azathioprine has not kicked in yet and its been 8 months already since she's been on aza. How is your MG going?

regards
Ricardo
Ricardo is offline   Reply With Quote
Reply

Tags
azathioprine, myasthenia gravis, prednisone

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Long Term Side Effects Of Neurontin?? lookingup58 Epilepsy 26 06-24-2013 01:40 AM
anyone familiar with long term nerve block side effects?? Miss Aimee New Member Introductions 9 06-22-2012 09:30 PM
need help with info on long term side effects cutiepiesmama Tourette Syndrome 4 07-10-2010 08:58 PM
Genetically modified rice has long term side effects... lou_lou Parkinson's Disease 0 05-06-2010 05:38 AM
Long term prednisone usage drabguy Myasthenia Gravis 12 02-16-2010 10:04 PM


All times are GMT -5. The time now is 06:36 PM.
Brought to you by the fine folks who publish mental health and psychology information at Psych Central Mental Health Forums

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider. Always consult your doctor before trying anything you read here.


Powered by vBulletin • Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.


All posts copyright their original authors Community Guidelines Terms of Use Privacy Policy
NeuroTalk Archives